Sunitinib is an oral inhibitor of various tyrosine kinases as well as vascular endothelial growth factor receptors 1 to 3.1, 2 Sunitinib is used to treat metastatic renal cell carcinoma (RCC). Here we describe, for the first time, a neurosensory retinal detachment due to sunitinib treatment.
A 52-year-old Caucasian man with metastatic RCC reported decreasing visual acuity in both eyes. He had been taking sunitinib 50 mg per day for 3 weeks.
Examination revealed an uncorrected visual acuity of 6/12 on both eyes and best-corrected visual acuity of 6/6 (+2.0). A widespread serous detachment of the retina was present in both eyes (Figures 1a and b). Optical coherence tomography (OCT) revealed a bilateral neurosensory retinal detachment and a diffuse oedema (Figures 1c and d). The treatment with sunitinib was discontinued. Two weeks later, the patient presented with an uncorrected visual acuity of 6/6 on both eyes. OCT showed a complete bilateral resolution of the neurosensory retinal detachment and retinal oedema (Figures 1e and f).
Sunitinib was given in an intermittent schedule 4/2 (6-week cycle, 4 weeks on treatment, 2 weeks off treatment). The dose was reduced to 37.5 mg per day at the next treatment cycle. The patient developed the same clinical picture after re-initiating treatment. During the 2 weeks off period, a spontaneous regression of the serous detachment occurred again. Even after the reduction of sunitinib to 25 mg per day, the same ‘yoyo-effect’ was observed.
The patient was receiving anti-hypertensive treatment at that time that included a selective beta-blocker (bisoprolol), an angiotensin-converting enzyme inhibitor (ramipril) and an angiotensin II receptor antagonist (candesartan). None of them was discontinued at any time the patient received sunitinib. The patient did not take any corticosteroids. Blood pressure was well controlled (130/80 mm Hg).
Blood count, electrolytes, liver, and kidney function parameters were within normal range.
The underlying mechanisms of subretinal exudation are thought to include changes of the choroidal vascular permeability and choroidal vascular perfusion.3, 4 Any medication, which can cause such changes, may be liable to induce serous retinal detachments. This is, to the best of our knowledge, the first report of a reversible neurosensory retinal detachment and retinal oedema due to sunitinib. Neovascular age-related macular degeneration and macular oedema due to vascular occlusion are the main indication for treatment with anti-VEGF in ophthalmology. Serous retinal detachment has not been reported as a side effect when using these substances. Moreover, neurosensory retinal detachment can even be treated with anti-VEGF.5 This might suggest that not the anti-VEGF-receptor effect of sunitinib was responsible for the neurosensory retinal detachment but other properties of its spectrum of action.
Rini BI . Vascular endothelial growth factor-targeted therapy in renal cell carcinoma: current status and future directions. Clin Cancer Res 2007; 13: 1098–1106.
Wolter P, Schöffski P . Targeted therapies in the treatment of GIST: adverse events and maximising the benefits of sunitinib through proactive therapy management. Acta Oncol 2010; 49: 13–23.
Wang M, Munch IC, Hasler PW, Prünte C, Larsen M . Central serous chorioretinopathy. Acta Ophthalmol 2008; 86: 126–145.
Wolfensberger TJ, Tufail A . Systemic disorders associated with detachment of the neurosensory retina and retinal pigment epithelium. Curr Opin Ophthalmol 2000; 11: 455–461.
Schaal KB, Hoeh AE, Scheuerle A, Schuett F, Dithmar S . Intravitreal bevacizumab for treatment of chronic central serous chorioretinopathy. Eur J Ophthalmol 2009; 19: 613–617.
The authors declare no conflict of interest.
About this article
Cite this article
Wegner, A., Khoramnia, R. Neurosensory retinal detachment due to sunitinib treatment. Eye 25, 1517–1518 (2011). https://doi.org/10.1038/eye.2011.200